Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 29, 2002, 8:18 PM EST for Fleming County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 8:18 PM EST (01:18 UTC)
- Expired
- Mar 29, 2002, 8:50 PM EST
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:30 PM EST | Hail 0.75 | Flemingsburg, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:00 PM EST | Tornado Watch | SPC | 5 hr |
| Mar 29, 7:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 745 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS53 KJKL 300118 SVRJKL KYC069-300150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 817 PM EST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLEMING COUNTY * UNTIL 850 PM EST * AT 817 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER NEPTON...OR ABOUT 7 MILES WEST OF FLEMINGSBURG...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DALESBURG AROUND 825 PM EST FOXPORT AROUND 830 PM EST A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST SATURDAY MORNING FOR SOUTHEASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EST FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 MPH AND HAIL UP TO THE SIZE OF NICKELS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3853 8390 3835 8387 3838 8312 3860 8314 HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 8:03 PM EST, 15 minutes earlier.
Area forecast discussion, Mar 29, 8:03 PM EST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 803 PM EST FRI MAR 29 2002 SENT OUT AN UPDATE FOR TORNADO WATCH NUMBER 50 VALID UNTIL 1 AM EST. WILD NIGHT AROUND EASTERN KENTUCKY WITH LONG-LIVED SUPERCELL PASSING JUST TO THE NORTH OF JKL AND A SECONDARY ONE THAT MOVED RIGHT THROUGH JKL. NUMEROUS REPORTS OF HAIL WITH THESE SYSTEMS. ROUND TWO IS CURRENTLY LOCATED OVER LOUISVILLES CWA. THIS ACTIVITY WILL CONTINUE TO MOVE EAST INTO OUR AREA LATER THIS EVENING. JKL...TORNADO WATCH UNTIL 1 AM FOR MOST OF EASTERN KENTUCKY. JARVIS
In the hours before
Local storm report, Mar 29, 6:14 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
614 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM IRVINE KY .75 INCH HAIL
03/29/02 ESTILL REPORTED BY SPOTTER.Local storm report, Mar 29, 7:02 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
702 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM FOX KY WIND DAMAGE
03/29/02 IRVINE SEVERAL TREES DOWN.
REPORTED BY PUBLIC.
0605 PM IRVINE KY .75 INCH HAIL
03/29/02 ESTILL REPORTED BY SPOTTER.
0618 PM 4 N BEATTYVILLE KY .75 INCH HAIL
03/29/02 LEE REPORTED BY COOPERATIVE
WEATHER OBSERVER.
0620 PM BEATTYVILLE KY WIND DAMAGE
03/29/02 LEE REPORTED BY SPOTTER.
0638 PM JACKSON KY .75 INCH HAIL
03/29/02 BREATHITT REPORTED BY OFF DUTY NWS
EMPLOYEE.
0641 PM 2 N JACKSON KY .75 INCH HAIL
03/29/02 BREATHITT REPORTED BY SPOUSE OF NWS
EMPLOYEE.
0643 PM JACKSON KY .75 INCH HAIL
03/29/02 BREATHITT HAIL WAS COVERING THE
GROUND AT LAKESIDE
SUBDIVISION. REPORTED BY
OFF DUTY NWS EMPLOYEE.
JCThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 9:03 PM EST | Severe Thunderstorm Warning | JKL | Rowan | 37 min |
| Mar 29, 9:17 PM EST | Severe Thunderstorm Warning | JKL | Estill | 28 min |
| Mar 29, 9:21 PM EST | Severe Thunderstorm Warning | JKL | Powell | 29 min |
| Mar 29, 9:26 PM EST | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 79 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.